Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 47, NWS Miami, FL

May 31, 2005Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 31, 2005, 6:22 PM EDT for Collier County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 6:22 PM EDT (22:22 UTC)
Expired
May 31, 2005, 7:00 PM EDT
In force
38 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Collier County, FL

The radar

The Miami radar (KAMX), 96 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2504 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 312223
SVRMFL
FLC021-312300-
/O.NEW.KMFL.SV.W.0047.050531T2222Z-050531T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
622 PM EDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLLIER COUNTY 
  IN SOUTH FLORIDA

* UNTIL 700 PM EDT

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OCHOPEE...AND MOVING NORTH AT 20 MPH.

* THE STORM WILL AFFECT...
  COPELAND
  INTERSECTION ALLIGATOR ALLEY AND SR 29


SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2584 8134 2585 8115 2618 8115 2617 8143

$$

GR
1 follow-up statement
569 
WWUS52 KMFL 312239
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
638 PM EDT TUE MAY 31 2005

FLC021-312300-
/O.CON.KMFL.SV.W.0047.000000T0000Z-050531T2300Z/
COLLIER FL-
638 PM EDT TUE MAY 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
CENTRAL COLLIER COUNTY...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED 6 MILES EAST 
OF DEEP LAKE...OR ABOUT 10 MILES NORTH OF OCHOPEE...MOVING NORTH AT 
20 TO 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK
ISLAND...MILES CITY...INTERSECTION ALLIGATOR ALLEY AND SR 29...MILE
MARKER 90 ON ALLIGATOR ALLEY...INTERSECTION ALLIGATOR ALLEY AND SR
839 AND BIG CYPRESS ACCESS AREAS OFF ALLIGATOR ALLEY.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SEVERE WEATHER.

LAT...LON 2584 8134 2585 8115 2618 8115 2617 8143

$$

GR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:38 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 31, 2:38 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
238 PM EDT TUE MAY 31 2005

.DISCUSSION...SERIES OF SHORTWAVES ROTATING AROUND CENTRAL GULF
TROUGH AND MOVING ACROSS FLORIDA WILL CONTINUE OVER THE NEXT
COUPLE OF DAYS. MODELS HAVE BEEN FAIRLY CONSISTENT WITH THIS
SYNOPTIC SCENARIO PAST FEW RUNS. DEEP TROPICAL MOISTURE WILL
SUPPORT SCATTERED TO NUMEROUS SHOWERS AND STORMS ALL
ZONES...MAINLY DURING THE DAY. MOS GUIDANCE POPS STILL 50 TO 70
PERCENT MOST AREAS. SUNSHINE WILL LIKELY BE MORE PLENTIFUL
WEDNESDAY AND THURSDAY WHICH WILL HELP SUPPORT A FEW STRONG
STORMS. CHANGES WILL OCCUR ON SCHEDULE JUST IN TIME FOR THE
WEEKEND AS UPPER PATTERN FLATTENS OUT AND SURFACE RIDGE MOVES
NORTH. STRONGER EAST/SOUTHEAST FLOW WILL SET THE STAGE FOR LATE
NIGHT AND MORNING SHOWERS EAST COAST...AFTERNOON/EVENING STORMS
INTERIOR AND WEST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
MOS TEMPERATURES LOOK GOOD WITH NUMBERS AROUND CLIMO EACH DAY.

&&

.MARINE...MAINLY SOUTHERLY FLOW WILL CONTINUE 15 KT OR LESS ALL
ZONES THROUGH THURSDAY THEN BACK TO MORE EAST/SOUTHEAST BY THE
WEEKEND. GFS INDICATING WINDS INCREASING TO AROUND 20 KNOTS MOST
AREAS THURSDAY NIGHT INTO EARLY SATURDAY AS A TROPICAL WAVE...
CURRENTLY ENTERING THE WESTERN CARIBBEAN...MOVES PAST. DID NOT
RAISE WINDS IN FORECAST AT THIS TIME. DOES NOT APPEAR LIKELY THAT
WAVE WILL MAINTAIN CURRENT STRENGTH AS IT ENTERS THE GULF. WILL WATCH.

&&

.FIRE WEATHER...NO PROBLEMS/CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  90  77  88 /  30  60  30  50
FORT LAUDERDALE  77  89  77  88 /  30  50  30  50
MIAMI            77  90  77  90 /  30  50  30  50
NAPLES           76  87  75  87 /  40  60  40  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 31, 1:17 PM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
117 PM EDT TUE MAY 31 2005

FLZ063-066>075-011715-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
108 PM EDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON...

THUNDERSTORMS: THE LINE OF STRONG THUNDERSTORMS THAT WAS OVER
SOUTH FLORIDA THIS MORNING HAD MOVED WELL OFF INTO THE ATLANTIC
AND WEAKENED AS OF 1 PM. THE ATMOSPHERE WILL BE STABLE IN THE WAKE
OF THESE STORMS THROUGH MUCH OF THE AFTERNOON. HOWEVER...THERE IS
A CHANCE OF THUNDERSTORMS REDEVELOPING LATE THIS AFTERNOON AND
EARLY THIS EVENING. LIGHTNING AND GUSTY WINDS WOULD BE THE PRIMARY
THREATS WITH ANY STORMS...IF THEY DO MANAGE TO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEB SITE AT WWW.MIAMIWEATHER.INFO.

HANDEL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:04 AM EDTSpecial Marine WarningMFL86 min
May 31, 5:54 PM EDTSevere Thunderstorm WarningMFLMiami-Dade68 min
May 31, 6:53 PM EDTSevere Thunderstorm WarningMFLCollier, Hendry45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.